Feb 092012
 
Spread the love

This is not an unusual situation: You just took a painkiller against the first indications of an evolving cold and before dozing away you bothered to read the patient information sheet – and a few hours later your head is about to explode, you feel dizzy and dumb, exactly as was mentioned among the possible side effects.

In most cases this is not just coincidence but the so-called nocebo effect, which can be considered the “evil twin” of the placebo effect.

The nocebo effect makes us sick instead of miraculously healing our illness. Because just as a patient can feel better after taking a placebo, the awareness of possible side effects alone can have a negative effect on a patient’s health. What is this nocebo effect all about?

This is the question of the month and will be answered by Tobias Boll, editor of the Journal of Unsolved Questions.

Listen to the podcast on detektor.fm here

 Leave a Reply

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>

(required)

(required)